Virginia, 2002

Hail in Virginia, July 5, 2002

July 5, 2002 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 2:37 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 5, 2:37 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
337 PM EDT FRI JUL 5 2002

HAVE ALRDY CLRD SOME SE CSTL CNTYS FROM BOX AS ANY TSTRMS
THAT DVLP WILL BE INLAND WHERE C-BRZ BNDRY IS LCTD.

FRNTL BNDRY NOW MOVG S ACROSS FA AND SHUD CLR FA BY MIDNITE.
WILL CONT TSTRM THREAT FOR WATCH AREA THIS EVE. OTW...MORE COMFY
AIRMASS NXT FEW DAYS AS FRNTL BNDRY MOVS S OF FA TONITE. DRY AND
LESS HUMID WX SETS UP FOR WKEND AS FLOW BCMS NW BTWN LOW PRS MOVG
INTO NEW ENGLAND STATES AND HIGH PRS BLDG IN FROM MIDWEST. WITH
DRY GRND...WILL GO A BIT HIGHER THAN GUID.

MED RANGE SHWNG BLOCKING PTRN ERLY NXT WK AS SFC RIDGE REMAINS W
OF FA. NXT FRNT NOT DUE INTO AREA UNTIL WED...ANTHR ONE PSBL LATE
IN THE WK.

CWF...NO FLAGS XPCT. SHUD SEE A SMALL SURGE LATE TONITE...BUT XPCT
CNDTNS TO REMAIN BLO SCA CRITERIA.

FCSTID = 44
SBY   61  84  60  88 /  10  10  10  10
OXB   65  81  63  84 /  10  10  10  10
ECG   69  85  62  88 /  10  10  10  10
ORF   68  83  65  86 /  10  10  10  10
PHF   68  83  65  87 /  10  10  10  10
AKQ   64  86  60  90 /  30  10  10  10
RIC   63  86  60  88 /  10  10  10  10
FVX   64  87  60  90 /  30  10  10  10

.AKQ...
MD...NONE.
NC...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES
NCZ012>013...NCZ015...NCZ030>032...NCZ014.

VA...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES
VAZ060...VAZ065>067...VAZ079>081...VAZ087>089...VAZ092>093...VAZ096.

In the hours before

Special weather statement, Jul 5, 2:26 PM EST, 2 hours 19 minutes before
NCZ012>017-030>032-102-VAZ060-065>067-079>081-087>089-092-093-096-
097-060000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT FRI JUL 5 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF EXTREME
SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
FOR INTERIOR PORTIONS OF SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...

THE WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES...

IN VIRGINIA...

  BRUNSWICK...DINWIDDIE...GREENSVILLE...ISLE OF WIGHT...LUNENBURG...
  MECKLENBURG...NOTTOWAY...PRINCE EDWARD...PRINCE GEORGE...
  SOUTHAMPTON...SUFFOLK...SURRY AND SUSSEX.

IN NORTH CAROLINA...

  BERTIE...CHOWAN...GATES...HERTFORD...NORTHAMPTON...PASQUOTANK AND
  PERQUIMANS.

THE SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES AND INDEPENDENT CITIES...

IN VIRGINIA...

  THE CITY OF CHESAPEAKE

IN NORTH CAROLINA...

  CURRITUCK...AND CAMDEN.

THUNDERSTORMS CONTINUE TO DEVELOP IN THE WATCH AREA...AND THE
POTENTIAL STILL EXISTS FOR ISOLATED REPORTS OF WIND DAMAGE AND LARGE
HAIL. STAY TUNED FOR LATER UPDATES.

REILLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mecklenburg

When
July 5, 4:45 PM EST
Where
Mecklenburg County, 3 mi S of Bracey
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.550, -78.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309756.